Michigan, 2024

Hail and Damaging Winds in Michigan, July 5, 2024

July 5, 2024 · NWS APX · 10 events in 6 counties and zones

A low pressure system tracking through the region led to the development of scattered showers and thunderstorms through the day. In the afternoon, some of these produced damaging winds in Wexford and Missaukee counties, and also in Ogemaw and Iosco counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system tracking through the region led to the development of scattered showers and thunderstorms through the day. In the afternoon, some of these produced damaging winds in Wexford and Missaukee counties, and also in Ogemaw and Iosco counties. Additionally, locally heavy rainfall occurred with some of these storms, as well as some isolated hail from pea-size up to one inch reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 12:30 PM EST, 55 minutes earlier. Its key messages:

  • Multiple rounds of showers and storms expected into this evening. Low chances for severe storms this afternoon.
  • Periods of Rain/storms through the weekend
  • Rain/storm potential Monday/Tuesday?
Area forecast discussion, Jul 5, 12:30 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
130 PM EDT Fri Jul 5 2024

.KEY MESSAGES...

- Multiple rounds of showers and storms expected into this
  evening. Low chances for severe storms this afternoon.

- Periods of Rain/storms through the weekend

- Rain/storm potential Monday/Tuesday?

&&

.UPDATE...
Issued at 812 AM EDT Fri Jul 5 2024

Inherited forecast seems to be largely on track. Showers are
beginning to fill in across northwest lower and EUP this
morning. These showers will spread west to east through the
morning before another round of showers /storms pass through
later this afternoon into this evening. The potential for severe
storms continues to be low with the main hazard expected to be
lightning with possible gusty winds and large hail. Main
forecast challenge will be the timing of showers/ storms this
afternoon as guidance has been trending a later arrival time
than previously suggested... The showers and clouds passing
through this morning will largely influence how/ when the
afternoon showers will develop: If showers and clouds linger
into the afternoon hours, the environment will take longer to
destabilize, and therefore, the arrival/ timing of the
showers/storms will be later in the day and the potential for
severe storms continues to decrease. As such, be sure to stay
weather aware today and have multiple ways to receive weather
alerts, especially if you are participating in any outdoor
activities!

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 356 AM EDT Fri Jul 5 2024

Pattern Synopsis:

Longwave troughing will gradually pivot across the north-central
CONUS into this weekend as a seasonably strong jet rounds its axis
and punches over the southern Great Lakes today. Forcing provided by
this feature aloft will support a deepening cyclone that is expected
to trek across the lower peninsula this afternoon and evening,
eventually departing east of the region later tonight.

Forecast Details:

Multiple rounds of showers and storms, low chances for severe --
Scattered showers across parts of northern Michigan will continue to
expand in coverage from west to east this morning as the
aforementioned system moves closer to the region. While some rumbles
of thunder cannot be ruled out with activity this morning, numerous
showers and storms are expected to form across the area beginning
shortly after noon. Thunderstorm clusters are expected to be more
disorganized in nature with relatively weak effective shear (~20-25
kts) in place given relatively low ELs/tropopause height. While
forecast hodographs do display streamwise vorticity in the lowest
few kilometers, weak low-level shear (~10 kts 0-1km shear) should
lead to shrunken hodographs with <100 m2/s2 0-1km SRH -- leading to
very low confidence in any tornado potential despite the potential
for some weakly rotating storms should any become more organized.
Damaging wind gusts and large hail will be possible with any strong
storms, but confidence remains low in these hazards as well.
Aforementioned low cloud tops will keep the majority of the profile
warmer than -10 to -20 C, making it even more difficult for large
hail formation given already relatively weak effective shear. Strong
wind gusts will be possible, but <20 kt flow through the lowest
several kilometers of the profile also decreases confidence in this
potential. The primary hazard will most likely be lightning given
the fact that there is an influx of people across northern Michigan
here to enjoy outdoor activities for the holiday weekend. Those
planning any outdoor activities should be paying close attention to
the forecast, and have multiple ways of receiving weather
information and warnings -- primarily this afternoon and early
evening when thunderstorms are most likely. Thunder chances will
diminish into tonight with lingering chances for showers lasting
into Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 356 AM EDT Fri Jul 5 2024

PATTERN SYNOPSIS/FORECAST:

Broad troughing over the northern Plains attm...with ridging over
the West Coast...and southeastern US. Southwesterly flow crossing
the central US; abundant moisture (pwats of 2in or more) and some
convection along and ahead of a surface boundary stretching from TX
into the OH Valley. PV max over MN within broader troughing; this
feature has spawned some convection upstream amid slightly better
moisture and better forcing...along and ahead of a low over
MN with small warm front over S. WI...and cold front extending back
into northern TX. Otherwise...a rather nebulous pattern over the
Upper Great Lakes...with a NW-SE oriented cold front well to our
north in Canada. It remains reasonably mild, however, with 850mb
temps in the 15C range...and temps yesterday topped out largely in
the low 80s as a result.

Low over WI expected to slowly meander ENE-ward through the start of
the actual weekend...not fully departing the region till later
Saturday afternoon as a secondary trough axis slips through, leaving
the potential for showers and storms in the forecast to start the
weekend. Break in the action behind this may only be brief...with
chances for activity poised to return Sunday afternoon as another
niblet of energy swings in...though not a full washout by any means.
Will then be looking for another round to approach the area going
into Monday...as upstream trough axis strengthens; this feature is
currently progged to swing across the Upper Midwest (including
Northern Michigan) Tuesday...as remnants of T.C. Beryl meander
inland somewhere over the southern portion of the continent. Beyond
this...expecting upstream pattern to break down and allow ridging to
spread eastward into the central US going into the middle of next
week and beyond.

Primary Forecast Concerns:

Periods of rain/storms through the weekend...

Saturday...not necessarily the most impressive setup, but appears we
could be unstable enough to get some convection to redevelop,
especially along and ahead of the secondary trough axis swinging in
Saturday afternoon...especially if we get enough diurnal heating to
destabilize the lower levels enough to overcome somewhat more stable
layers in the mid-levels. It will also help if we end up more moist
from rain today/tonight...as this could further boost
destabilization potential with diurnal heating. Probabilistic
guidance currently points toward development of a few hundred joules
of CAPE attm, which is worth keeping an eye on, noting the abundance
of outdoor activities going on over the region today. This would
more likely be skinny CAPE, which could promote better rainfall
rates, with freezing levels still up around 3km or so. Do wonder if
these will be soggy showers moreso than thunder threats, though
thunder will still be a threat, particularly if we are able to get
better surface heating during the afternoon ahead of the front. Weak
shear/wind profiles Saturday suggest a general lack of organized
severe threat, though not impossible some could pulse up and produce
some small hail and/or gusty downbursts. Additionally, think storm
motion/propagation could end up driven more by mesoscale/storm-scale
outflow boundaries than anything else (e.g., not impossible we could
get a lake breeze on the Lake Huron coast Saturday afternoon), such
that storm motion may not be as predictable as normal, which could
be problematic for people out and about this weekend. Furthermore,
if cells are able to sit over an area for an extended amount of
time, not impossible it could lead to some localized flooding
concerns at worst-case scenario. This idea also remains unclear
depending on how this event ultimately ends up evolving...but is
also worth keeping an eye on.

Sunday...think the better organized activity will remain to our
west, closer to better forcing...though environment still supports
potential for diurnally-driven showers and perhaps a rumble of
thunder or two over interior northern Lower in particular. Another
day with generally weak flow suggests these, too, will be the kind
of showers/storms that just meander here and there, moving
relatively slowly, and periodically pulsing up in intensity as
outflow boundaries from other storms move through (and/or lake
breeze development helps boost things). Kind of a stereotypical
summer storm idea.

Rain/storm potential Monday/Tuesday?...Though it's still quite a
ways out...think we'll have to keep an eye on Monday/Tuesday of next
week for our next major chance of rain/storms. Current setup
suggests southwest flow into the Upper Midwest; with some potential
to tap into tropical moisture depending on where Beryl ends up
tracking, think heavy rains could again become a concern if this
idea holds going forward. However...there are currently some signals
the axis of moisture transport could remain to our south, which
could shift the focus out of our area. Certainly something to keep
an eye on as we look forward into the start of next week, though
again...at this hour, nothing definite yet by any means.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 120 PM EDT Fri Jul 5 2024

Showers will continue to track from southwest to northeast this
afternoon ahead of another round of scattered to numerous storms
that are anticipated for this later this afternoon into this
evening. VCTS is included in the TAFs to account for this. Temporary
drops to MVFR/IFR will be possible with any storms that move over
TAF sites. VFR ceilings are forecasted to drop to IFR (potentially
LIFR) later tonight across most of the area. Winds will shift
northerly late tonight into Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...NSC
SHORT TERM...DJC
LONG TERM...FEF
AVIATION...NSC
Hazardous weather outlook, Jul 5, 10:06 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1106 AM EDT Fri Jul 5 2024

MIZ016>018-020>036-041-042-086>088-095>099-061515-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1106 AM EDT Fri Jul 5 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Numerous thunderstorms are expected across northern Michigan this
afternoon and evening. A few strong to severe storms will be
possible. Primary hazards with any strong storms will be damaging
winds, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be additional chances for thunderstorms Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061515-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1106 AM EDT Fri Jul 5 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected over the northern Great Lakes waters this
afternoon and evening. A few strong storms will be capable of
producing strong wind gusts, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms again from Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 5, 12:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Gaylord MI
132 PM EDT Fri Jul 5 2024

MIZ035-041-042-051815-
Gladwin MI-Arenac MI-Ogemaw MI-
132 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARENAC...
NORTHEASTERN GLADWIN AND SOUTHEASTERN OGEMAW COUNTIES THROUGH 215 PM
EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alger, moving northeast at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Alger, Skidway Lake, Selkirk, Bowmanville, and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4406 8427 4417 8436 4440 8398 4423 8388
      4420 8388
TIME...MOT...LOC 1732Z 246DEG 16KT 4412 8421

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

MSB
Special weather statement, Jul 5, 1:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
210 PM EDT Fri Jul 5 2024

MIZ035-036-051900-
Iosco MI-Ogemaw MI-
210 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OGEMAW AND WESTERN
IOSCO COUNTIES THROUGH 300 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Skidway Lake, or 9 miles northeast of Alger, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tawas City, Whittemore, Skidway Lake, National City, Plainfield
Township, and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4416 8389 4417 8404 4425 8410 4445 8358
      4422 8351
TIME...MOT...LOC 1809Z 246DEG 22KT 4421 8398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MSB

The radar

The NCL Michigan radar (KAPX), 101 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ogemaw

When
July 5, 1:25 PM EST
Where
Ogemaw County, 1.47 mi NNE of Prescott
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.200, -83.910

Reports to local law enforcement of several trees down.

Thunderstorm Wind, Iosco

When
July 5, 1:36 PM EST
Where
Iosco County, 0.69 mi N of Whittemore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.240, -83.800

Report of a camper blown over near Whittemore.

Thunderstorm Wind, Missaukee

When
July 5, 2:23 PM EST
Where
Missaukee County, 2.3 mi SSE of Prosper
Measured
50 kt (58 mph) estimated gust
Property damage
$55,000
Reported by
Public
Coordinates
44.220, -85.010

Multiple reports of tree damage and downed powerlines in a swath approximately a mile and a half wide near Dyer Lake east of Falmouth. Trees snapped and uprooted by suspected downburst gusts. Accompanied by torrential rain and up to dime sized hail.

Thunderstorm Wind, Missaukee

When
July 5, 2:30 PM EST
Where
Missaukee County, 1.47 mi SSE of Prosper
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.230, -85.020

Uprooted spruce tree and minor structure damage, including damage to fiberglass shop roof, children's playground set, and an old wood frame barn blown down. Accompanied by torrential rain and strong winds. Dairy farmer located 30 feet inside an open sided cow barn at time of storm reported having to turn on windshield wipers to see through rain coming into building.

Thunderstorm Wind, Missaukee

When
July 5, 2:45 PM EST
Where
Missaukee County, 2.8 mi SW of Star City
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.338, -85.015

Photo of tree down over powerlines and roadway, reports of additional trees and lines down in the area near Merritt Speedway. Suspected downburst winds.

Thunderstorm Wind, Wexford

When
July 5, 3:04 PM EST
Where
Wexford County, 0.99 mi W of Cadillac
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.250, -85.420

Multiple trees down.

Thunderstorm Wind, Wexford

When
July 5, 3:40 PM EST
Where
Wexford County, 2.97 mi E of Cadillac
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.250, -85.340

Trees down over roadway.

Hail, Oscoda

When
July 5, 4:48 PM EST
Where
Oscoda County, 1 mi SSW of Red Oak
Measured
1 in hail
Reported by
Public
Coordinates
44.687, -84.288

Report of one inch hail.

Hail, Gladwin

When
July 5, 4:52 PM EST
Where
Gladwin County, 0.5 mi W of Gladwin
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -84.490

Report of one inch hail.

Thunderstorm Wind, Gladwin

When
July 5, 4:54 PM EST
Where
Gladwin County, 0.5 mi W of Gladwin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.980, -84.490

Powerlines down in town of Gladwin. Tree down on M18 just south of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204699, 1204698, 1204717, 1204737, 1205404, 1204703, 1204705, 1204695, 1204696, 1204701.